Texas, 2019

Hail and Damaging Winds in Texas, April 24, 2019

April 24, 2019 · NWS EWX · 7 events in 3 counties and zones

An upper level trough moved into West Texas and brought a surface front. Thunderstorms formed along the front and moved across South Central Texas from west to east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level trough moved into West Texas and brought a surface front. Thunderstorms formed along the front and moved across South Central Texas from west to east. Some of these storms produced large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 24, 5:36 AM CST, 4 hours 39 minutes earlier.

Area forecast discussion, Apr 24, 5:36 AM CST, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
636 AM CDT Wed Apr 24 2019

.UPDATE...
12Z Aviation forecast below.

&&

.AVIATION...

Ceilings varied widely across the region, ranging from pockets of
LIFR/IFR to VFR. Generally IFR to MVFR ceilings will prevail through
the morning, but will be disrupted at times with numerous SHRAs and
scattered TSTMs developing. These rounds of SHRAs/TSTMs are difficult
to time out in the TAFs, and thus broad tempo groups have been
indicated. Some of these storms could become strong to severe, with
wind gusts in severe storms in excess of 50kts. A few storms could
contain hail as well. The main time frame for strong to severe storms
through the I-35 corridor will be 19Z-23Z. The system is forecast to
move east of the TAF sites from west to east in the evening.

Winds have backed E to even NE this morning at the TAF sites. A weak
frontal boundary has slipped into the Hill Country, where winds have
turned NE to N behind it. Winds at AUS/SAT/SSF may turn back to the
E and SE midday and increase to around 10-15 kts with gusts to around
25 kts. A N wind will develop behind the cold front early this
evening at the TAF sites.

&&

.PREV DISCUSSION... /ISSUED 354 AM CDT Wed Apr 24 2019/

SHORT TERM (Today through Thursday)...
A broad area of showers and thunderstorms along a frontal boundary
is currently draped across Texas from Texarkana all the way into
Terrell County. This widespread feature is now entering our CWA with
a strong storm in Val Verde County. These storms are expected to
continue a south and southeastward progression throughout the day. An
area of upper level divergence as well as the position and
orientation of the boundary may lead to a training environment that
could lead to higher rain totals and possible flash flooding. A Flash
Flood is in effect from 7am this morning through this evening for
parts of the eastern Hill Country as well as the Austin Metro area.
Widespread totals for this area will be from 1 to 3 inches, with some
isolated areas getting up to 5 inches. For areas outside of the
Watch area, including the San Antonio metro, could see 1/2 to 2
inches with isolated higher amounts.

Along with the potential for heavy rain, there is also a slight risk
for these storms to be severe. After daybreak, diurnal heating,
although slow due to cloud cover, along with moist low level flow
will further destabilize the environment with CAPE values of 1500 -
2000 J/kg. Within these severe storms that may develop, damaging
winds and large hail (up to golf- ball size) are the main threats,
though an isolated tornado can not be ruled out. Timing for the
highest severe and heavy rain threat in the I-35 corridor, will be
from 2pm into the evening, likely affecting rush hour traffic.

As this feature progresses across the CWA, clearing of precip as well
as clouds from west to east Wednesday night into Thursday morning.
Thursday will be mostly clear with highs in the upper 70s and low
80s with a northwest wind that will slowly bring in drier air.

LONG TERM (Thursday Night through Tuesday)...
Thursday night lows will be near average in the upper 50s to lower
60s. Heading into the weekend, sunny and dry with highs in the low to
mid 80s. Winds return out of the south on Friday and continue
through the week with clouds returning on Monday. Dry forecast for
the remainder of the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              73  59  80  59  83 / 100  80  10   0   0
Austin Bergstrom Intl Airport  74  59  79  59  83 / 100  80  10   0   0
New Braunfels Muni Airport     74  58  80  59  83 / 100  70  10   0   0
Burnet Muni Airport            70  57  77  57  80 / 100  80  10   0   0
Del Rio Intl Airport           79  57  86  59  88 /  80  20   0   0   0
Georgetown Muni Airport        71  58  78  59  81 / 100  80  10   0   0
Hondo Muni Airport             75  55  83  58  87 / 100  40   0   0   0
San Marcos Muni Airport        74  58  80  58  83 / 100  70  10   0   0
La Grange - Fayette Regional   77  59  78  60  84 /  80  90  10   0   0
San Antonio Intl Airport       74  58  81  60  85 / 100  60  -    0   0
Stinson Muni Airport           76  57  83  60  84 / 100  60  -    0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for Blanco-Burnet-Gillespie-
Hays-Llano-Travis-Williamson.

&&

Aviation...Runyen
Short-Term/Long-Term...YB
Hazardous weather outlook, Apr 24, 3:30 AM CST, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
430 AM CDT Wed Apr 24 2019

TXZ171>173-183>194-202>209-217>225-228-250930-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
430 AM CDT Wed Apr 24 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Numerous to widespread showers and thunderstorms are expected
today and tonight across much of the area. Some of these storms
could produce locally heavy rainfall as well as become severe.

A Flash Flood Watch is in effect for portions of the eastern Hill
Country and Austin metro area, where between 1 and 3 inches of
rainfall are forecast and isolated higher amounts up to 5 inches.
These isolated higher amounts of rainfall may produce localized
flash flooding. Particular areas of concern are smaller creeks and
streams that respond faster to heavy rain and low-water crossings.
Outside of the watch area, generally 1/2 to 2 inches of rainfall
is forecast.

There is also a slight risk some storms could become severe, with
damaging wind gusts and hail the primary threat. Isolated
tornadoes can not be ruled out. The greatest threat for severe
storms will occur in the morning and afternoon across the Rio
Grande and Hill Country, this afternoon and evening across the
I-35 corridor, and this evening and overnight across the Coastal
Prairies.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter are encourage to submit rainfall and severe weather
reports.

In the hours before

Special weather statement, Apr 24, 7:53 AM CST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
853 AM CDT Wed Apr 24 2019

TXZ189>191-206-241445-
Comal TX-Blanco TX-Hays TX-Kendall TX-
853 AM CDT Wed Apr 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAYS...SOUTHERN
BLANCO...EAST CENTRAL KENDALL AND NORTH CENTRAL COMAL COUNTIES UNTIL
945 AM CDT...

At 853 AM CDT, Doppler radar was tracking a strong thunderstorm near
Spring Branch, or 10 miles south of Blanco, moving northeast at 30
mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Dripping Springs, Blanco, Canyon Lake, Woodcreek, Kendalia, Fischer,
Spring Branch, Twin Sisters, Henly, Payton, Pedernales Falls State
Park, Driftwood and Mount Gainor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2985 9844 2999 9857 3037 9827 3011 9796
TIME...MOT...LOC 1353Z 227DEG 26KT 2994 9842

HUFFMAN
Special weather statement, Apr 24, 7:59 AM CST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
859 AM CDT Wed Apr 24 2019

TXZ205-207-208-220-221-223-241445-
Guadalupe TX-Bexar TX-Atascosa TX-Caldwell TX-Gonzales TX-Wilson TX-
859 AM CDT Wed Apr 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALDWELL...
GUADALUPE...NORTHWESTERN GONZALES...CENTRAL ATASCOSA...WILSON AND
SOUTHEASTERN BEXAR COUNTIES UNTIL 945 AM CDT...

At 859 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Pandora to 8 miles east of Leming. Movement was
northeast at 30 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Schertz, Seguin, Cibolo, Pleasanton, Floresville, Luling, Jourdanton,
Poth, Stockdale, McQueeney, Nixon, St. Hedwig, Elmendorf, La Vernia,
Marion, Kingsbury, Santa Clara, New Berlin, Pandora and Zuehl.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2979 9739 2956 9821 2891 9855 2899 9816
      2919 9777
TIME...MOT...LOC 1359Z 210DEG 28KT 2925 9782 2908 9835

HUFFMAN
Special weather statement, Apr 24, 8:20 AM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
920 AM CDT Wed Apr 24 2019

TXZ202-203-241500-
Uvalde TX-Kinney TX-
920 AM CDT Wed Apr 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KINNEY AND WEST CENTRAL
UVALDE COUNTIES UNTIL 1000 AM CDT...

At 920 AM CDT, Doppler radar was tracking a strong thunderstorm near
Anacacho, or near Spofford, moving northeast at 40 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Spofford, Anacacho, Laguna, Montell, Cline and Turkey Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2909 10040 2916 10048 2963 10016 2962 10013
      2937 9979 2908 10028
TIME...MOT...LOC 1420Z 229DEG 34KT 2913 10032

HUFFMAN
Special weather statement, Apr 24, 8:41 AM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
941 AM CDT Wed Apr 24 2019

TXZ207-208-221-223-241530-
Guadalupe TX-Caldwell TX-Gonzales TX-Wilson TX-
941 AM CDT Wed Apr 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CALDWELL...GUADALUPE...
CENTRAL GONZALES AND NORTHEASTERN WILSON COUNTIES UNTIL 1030 AM
CDT...

At 941 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Smiley to near La Vernia.
Movement was northeast at 30 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
New Braunfels, Seguin, Gonzales, Luling, Stockdale, McQueeney, Nixon,
La Vernia, Waelder, Kingsbury, Smiley, New Berlin, Staples, Pandora,
Fentress, Sutherland Springs, Palmeto State Park, Geronimo, Zorn and
Zuehl.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2930 9753 2913 9795 2929 9818 2944 9814
      2946 9812 2948 9813 2970 9807 2978 9797
      2978 9731 2973 9724
TIME...MOT...LOC 1441Z 223DEG 26KT 2938 9769 2934 9806

HUFFMAN
Special weather statement, Apr 24, 9:50 AM CST, 25 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1050 AM CDT Wed Apr 24 2019

TXZ186>188-241630-
Gillespie TX-Kerr TX-Bandera TX-
1050 AM CDT Wed Apr 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BANDERA...
SOUTHEASTERN KERR AND SOUTHWESTERN GILLESPIE COUNTIES UNTIL 1130 AM
CDT...

At 1050 AM CDT, Doppler radar was tracking a strong thunderstorm near
Medina, moving northeast at 35 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Medina, Kerrville, Ingram, Kerrville-Schreiner Park and Waltonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3026 9915 3010 9892 3008 9892 2972 9931
      2983 9947
TIME...MOT...LOC 1550Z 221DEG 29KT 2986 9932

HUFFMAN
Special weather statement, Apr 24, 10:15 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1115 AM CDT Wed Apr 24 2019

TXZ209-223-225-241700-
Lavaca TX-Fayette TX-Gonzales TX-
1115 AM CDT Wed Apr 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GONZALES...
SOUTHEASTERN FAYETTE AND NORTHWESTERN LAVACA COUNTIES UNTIL NOON
CDT...

At 1115 AM CDT, Doppler radar was tracking a strong thunderstorm over
Moulton, moving northeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
La Grange, Schulenburg, Flatonia, Moulton, Waelder, Muldoon,
Komensky, Swiss Alp, Henkhaus, Dubina, Engle, Plum, Ammannsville,
Mullins Prairie, Freyburg, Moravia, High Hill, Newtonville, O'Quinn
and Breslau.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2963 9687 2961 9684 2958 9683 2957 9679
      2945 9723 2963 9735 3005 9694 2978 9673
TIME...MOT...LOC 1615Z 247DEG 30KT 2958 9717

HUFFMAN

The radar

The Austin/San Antonio radar (KEWX), 111 km away, was scanning. The volume nearest the first event began at 16:12 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Kerr

When
April 24, 10:15 AM CST
Where
Kerr County, Legion
Measured
1 in hail
Reported by
Public
Coordinates
30.020, -99.120

A thunderstorm produced one inch hail in Kerrville.

Thunderstorm Wind, Williamson

When
April 24, 2:11 PM CST
Where
Williamson County, 1.5 mi SSE of Leander
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.560, -97.840

A thunderstorm produced wind gusts estimated by a trained spotter at 50 to 60 mph in Leander.

Thunderstorm Wind, Williamson

When
April 24, 2:20 PM CST
Where
Williamson County, 1.38 mi WSW of Georgetown
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.620, -97.690

A thunderstorm produced wind gusts estimated at 60 mph that blew down a large tree on Leander Rd. just west of I-35 in Georgetown.

Thunderstorm Wind, Williamson

When
April 24, 2:20 PM CST
Where
Williamson County, 1.82 mi SW of Georgetown
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.610, -97.690

A thunderstorm produced wind gusts estimated at 60 mph.

Thunderstorm Wind, Williamson

When
April 24, 2:25 PM CST
Where
Williamson County, 1.38 mi WNW of Leander
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.590, -97.870

A thunderstorm produced wind gusts estimated at 60 mph that blew down some fences and a small tree in Leander.

Thunderstorm Wind, Williamson

When
April 24, 2:30 PM CST
Where
Williamson County, 3.64 mi W of Leander
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
30.570, -97.910

A thunderstorm produced wind gusts estimated at 65 mph that knocked down multiple medium size trees and damaged shingles on a roof in Leander.

Thunderstorm Wind, De Witt

When
April 24, 5:00 PM CST
Where
De Witt County, Yorktown
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
28.980, -97.500

Thunderstorms produced wind gusts estimated at 65 mph that blew down several trees and caused minor roof damage in Yorktown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815190, 818954, 818955, 818956, 818958, 818961, 818963.